Arizona, 2019Damaging Wind in Arizona, September 2, 2019
September 2, 2019 · NWS TWC · 1 event in 1 county or zone
A few isolated storms in central Pima County congealed into one larger storm during the evening that downed a power pole just to the north of Lukeville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated storms in central Pima County congealed into one larger storm during the evening that downed a power pole just to the north of Lukeville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:50 PM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Sep 2, 2:50 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Mon Sep 2 2019
.SYNOPSIS...Scattered thunderstorms this evening then a gradual
downturn in daily activity Tuesday through Friday as the
atmosphere dries out and heat up over the area. Another possible
upswing in shower and thunderstorm activity this upcoming weekend.
Expect temperatures to remain above average through the week with
near record highs possible on Wednesday.
&&
.DISCUSSION...Widely scattered thunderstorms this afternoon mainly
across the eastern half of the forecast area. Still looking at a
fairly active late afternoon/evening hours but not as active as
Sunday. The upper high, per the 12z upper air plots, remained
over the four corners with favorable easterly flow over the area.
The Tucson morning sounding was a bit drier versus than 24 hours
ago and the steering flow was not as strong, but still strong
enough to move the storms to the west-northwest. Main concerns
later this afternoon into this evening will be isolated strong to
possibly severe storms from Tucson west and heavy rain with PWAT
values in the 1.2" to 1.5". Even with the brisk movement of
storms, flash flooding will still be a concern for areas west of
Tucson if storms move over areas that that recorded between 1"
and 3" of rain last night.
Tuesday: Even with a favorable flow pattern with the upper high
remaining near the four corners, the atmosphere starts to dry out
with forecast PWAT of less then 1" east of Tucson with higher
values up to 1.5" SW of Tucson. So looking at scattered storms in
the White mountains and south-southwest of Tucson. Highs similar
or slightly warmer than today.
Wednesday: Drying continues with chances of afternoon/evening
storms limited once again to the White Mountains and southwest of
Tucson. With drier air in place, it'll get hotter with near record
highs possible for the lower deserts from Tucson west. See climate
section below for further details.
Thursday and Friday: Thunderstorm chances very much limited to
the White mountains and near the International border from Nogales
east both days. Highs remaining hot for early September.
Upcoming weekend: Models indicating moisture returning to the
area, nothing overly deep, but just enough for isolated storms on
Saturday and scattered storms on Sunday. Highs remaining above
normal both days with Sunday being cooler.
&&
.AVIATION...Valid through 03/00Z.
ISOLD-SCT TSRA/SHRA thru 03/06Z and then again aft 03/18Z. SCT
clouds at 8k-12k ft MSL (locally BKN at 6k-9k ft MSL near TSRA) with
BKN-OVC clouds AOA 20k ft MSL thru 03/06Z and aft 03/18Z, with
diminishing clouds between 03/06Z and 03/18Z. Brief MVFR based on
CIGS/VSBY from the stronger TSRA. Wind gusts to 45+ knots possible
near TSRA. Otherwise, SFC wind generally less than 12 kts thru the
forecast period. SFC wind direction will favor a WLY/NWLY direction
during the afternoon/early evening from KTUS west/northwest, with
SFC wind direction either variable in direction or favoring an
ELY/SELY direction to the south and east of KTUS. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in scattered afternoon and evening showers and
thunderstorms today. Some drying will then take place the rest of
the work week, resulting in isolated showers and thunderstorm, along
with warmer daytime temperatures. An increase in thunderstorm
coverage is expected again this weekend. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven and mainly under 15 mph.
&&
.CLIMATE...The August/Summer 2019 climate report for Tucson has
been posted on our website/Facebook/Twitter. Highlights: 2nd
hottest/45th driest August and 2nd hottest/19th driest Summer on
record.
As mentioned in the discussion above, near record highs in he
forecast for Wednesday September 4th. Below are forecast highs
versus the September 4th record highs for sites mainly from Tucson
west.
Date Sep 04
Fcst RCD/Year
Tucson Intl Airport 105 106/2011
Kitt Peak 87 89/1979
Organ Pipe Cactus 107 109/1979
Picacho Peak 106 109/2002
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Sep 2, 4:02 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST Mon Sep 2 2019
AZZ503-504-022345-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
402 PM MST Mon Sep 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm
south of Tucson near Sahuarita, moving west at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sahuarita, Drexel Heights, Pascua Pueblo Yaqui Reservation, Summit,
Valencia West and San Xavier Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3208 11080 3192 11080 3189 11112 3212 11111
TIME...MOT...LOC 2301Z 089DEG 8KT 3199 11089
Meyer
Special weather statement, Sep 2, 5:48 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
548 PM MST Mon Sep 2 2019
AZZ501-502-030145-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
548 PM MST Mon Sep 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
645 PM MST...
At 547 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Hickiwan to Pisinemo to 24
miles west of San Miguel. Movement was west at 10 mph.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with these storms.
Locations impacted include...
Ajo, Pisinemo, Gu Vo, Hickiwan, Organ Pipe Cactus National Monument,
Ali Chugk, San Simon, Why, Charco 27, Gunsight, Pia Oik, Santa Cruz,
Kuakatch, Papago Farms, San Simon West and Lukeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3249 11296 3250 11241 3202 11226 3169 11219
3191 11290 3222 11282
TIME...MOT...LOC 0047Z 101DEG 10KT 3249 11255 3203 11232 3163 11220
GLThunderstorm Wind, Pima
- When
- September 2, 8:00 PM MST to 8:05 PM MST
- Where
- Pima County, 0.69 mi S of Lukeville to 1.18 mi WSW of Lukeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.890, -112.820
Power pole was downed on Puerto Blanco Dr just west of Highway 85.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, September 2, 20191 death · 1 event
- Tornadoes and Hail in Minnesota, September 2, 2019$665,000 · EF1 · 32 events
- Hail and Damaging Winds in North Dakota, September 2, 2019$630,000 · 1.75 in hail · 25 events
- Flash Flooding and Debris Flow in California, September 2 to 14, 20193 injured · $104,000 · 53 kt wind · 12 events
- Tornado and Damaging Winds in New York, September 2, 2019$78,000 · EF0 · 5 events
- Hail and Damaging Winds in North Dakota, September 2, 20191 injured · 1.25 in hail · 24 events
- Flooding in Massachusetts, September 2, 2019$13,000 · 13 events
- Hail and Damaging Winds in Virginia, September 2, 201970 kt wind · 11 events
- Damaging Winds and High Wind in Minnesota, September 2, 201976 kt wind · 9 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 2 to 4, 20196 events
- Damaging Winds in Maryland, September 2, 201950 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 2, 2019$2,000 · 51 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855943.